Alabama, 2003Damaging Wind in Alabama, June 12, 2003
June 12, 2003 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 10:05 AM CST, 2 hours 40 minutes earlier.
Area forecast discussion, Jun 12, 10:05 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1105 AM CDT THU JUN 12 2003
LOOKING MORE AND MORE LIKE THE HEAVIEST ACTION IS GOING TO BE IN THE
SOUTHERN PARK OF OUR CWFA TODAY. LARGE MASS OF RAIN AND
THUNDERSTORMS MOVING ACROSS CENTRAL AND SOUTH MS THIS MORNING...AND
ADDITIONAL CELLS DEVELOPING IN FAR SOUTH AL AND WESTERN FL PANHANDLE
AND MOVING NORTH/NORTHEAST. 1500 UTC SURFACE MESO ANALYSIS REVEALS
A MESOSCALE SURFACE PRESSURE COUPLET STRADDLING THE MS RIVER BETWEEN
JANA ND MLU...WITH ACTIVE CONVECTION ALONG THE LEADING EDGE LOW.
THIS FEATURE HAS BEEN TRANSLATING EASTWARD ALL MORNING.
I THINK WE NEED TO BUMP UP POPS TO CATEGORICAL RANGE...AT LEAST
AROUND DEMOPOLIS AND SELMA. HOWEVER...BIG QUESTION IS WHETHER OR
NOT THE LEFT OVER OUTFLOW BOUNDARY FROM THE CONVECTION EARLIER THIS
MORNING HAS STABILIZED THIS AREA. AFTER WITNESSING YESTERDAY
AFTERNOONS QUICK RECOVERY (FROM THUNDERSTORM OUTFLOW TO TEMPS BACK
IN THE MID/UPPER 80S)...I WOULD HAVE TO SAY THE ANSWER TO THE ABOVE
QUESTION IS NOT (OR PROBABLY NOT ENOUGH).
SO...JUST A ROUNDABOUT WAY OF SAYING THAT I PLAN ON KEEPING HIGH
POPS ALL ZONES...AND WILL LIKELY RAISE POPS EVEN MORE IN AT LEAST
THE SOUTHWEST. MAY HAVE TO DROP TEMPS DOWN A BIT...BUT WILL TAKE
ANOTHER LOOK AT THE LATEST OBS. UPDATES WILL BE OUT BY 1630 UTC.
.BHM...NONE.
Hazardous weather outlook, Jun 12, 12:30 PM CST, 15 minutes before
ALZ011>015-017>050-122029-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT THU JUN 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (THIS AFTERNOON AND TONIGHT)...
THE COMBINATION OF VERY WARM...MOIST...AND UNSTABLE AIR...AND UPPER
LEVEL DISTURBANCES IN SOUTHWEST FLOW ALOFT...WILL BRING CONTINUED
CHANCES OF SHOWERS AND THUNDERSTORMS TO THE AREA THROUGH TONIGHT.
DUE TO THE INFLUENCES OF THE UPPER LEVEL DISTURBANCES...THERE IS A
SLIGHT RISK FOR SEVERE WEATHER ACROSS MUCH OF CENTRAL ALABAMA TODAY.
THE PRIMARY THREAT FROM ANY STORMS THAT FORM WILL BE STRONG
DAMAGING...WET MICROBURST WINDS...LOCALLY HEAVY RAINFALL...AND
FREQUENT LIGHTNING. MANY LOCATIONS OVER WESTERN ALABAMA RECEIVED
FROM 1 TO 2 INCHES OF RAIN LATE YESTERDAY OR EARLY THIS MORNING.
WITH RELATIVELY SLOW MOVING STORMS EXPECTED TODAY...LOCALIZED
FLOODING COULD WILL BE A CONCERN AS WELL.
.DAYS TWO THROUGH SEVEN (FRIDAY THROUGH WEDNESDAY)...
THE BASIC PATTERN OF WARM MOIST AIR...AND SOUTHWESTERLY FLOW WILL
PERSIST OVER THE AREA INTO NEXT WEEK. THIS WILL AT LEAST MEAN
CONTINUED CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD. WHILE SIGNIFICANT UPPER LEVEL
DYNAMICS ARE NOT NOTED AT THIS TIME...AN INCREASE IN DYNAMICS COULD
RESULT IN MORE STRONG STORMS.
A FRONT SHOULD MOVE INTO THE AREA BY THE BEGINNING OF NEXT WEEK...
AND REMAIN OVER THE AREA FOR A FEW DAYS. THIS MIGHT RESULT IN
RAINFALL CONTINUING OVER SEVERAL LOCATIONS DAY AFTER DAY...AND
POSSIBLE FLOODING.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND TONIGHT. STAY TUNED TO THIS
DEVELOPING WEATHER SITUATION.
In the hours before
Special weather statement, Jun 12, 12:28 PM CST, 17 minutes before
ALZ042-121900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT THU JUN 12 2003
.A THUNDERSTORM ADVISORY IN EFFECT FOR LOWNDES COUNTY UNTIL 200 PM
CDT...
.WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM.
AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BRAGGS...MOVING NORTHEAST AT 35 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRAGGS...MOSSES...
HAYNEVILLE AND LOWNDESBORO THROUGH 200 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING STRIKE BEFORE RESUMING OUTDOOR
ACTIVITIES.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG WINDS. WINDS 35 TO 45
MPH ARE LIKELY WITH THESE STORMS. OUTDOOR OBJECTS SUCH AS LAWN
FURNITURE...TRASH CANS....OR OTHER HOUSEHOLD ITEMS COULD BE BLOWN
AROUND.
LAT...LON 3204 8701 3191 8686 3221 8644 3238 8662
Thunderstorm Wind, Dallas
- When
- June 12, 12:45 PM CST
- Where
- Dallas County, Selma
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 32.400, -87.017
A large tree fell onto a home in Selma. The fallen tree caused moderate damage to the home and an automobile.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in District of Columbia, June 12, 20034 injured · $600,000 · 66 kt wind · 2 events
- Flooding and Damaging Wind in Ohio, June 12 to 13, 2003$950,000 · 50 kt wind · 4 events
- Flood and Damaging Wind in Pennsylvania, June 12 to 13, 2003$515,000 · 50 kt wind · 4 events
- Flood in Pennsylvania, June 12 to 13, 2003$500,000 · 1 event
- Tornado and Hail in Texas, June 12, 2003$59,000 · F0 · 13 events
- Damaging Winds in Kansas, June 12, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Wind in Florida, June 12, 2003$50,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in Georgia, June 12, 2003$39,000 · 50 kt wind · 11 events
- Damaging Wind in Louisiana, June 12, 2003$50,000 · 50 kt wind · 1 event
- Damaging Wind in Florida, June 12, 2003$50,000 · 65 kt wind · 1 event
- Flash Flooding and Damaging Winds in Virginia, June 12, 2003$24,000 · 50 kt wind · 15 events
- Hail in Nebraska, June 12, 2003$34,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369649.